The More You Use This Common Medication, the Less it Works

If you overuse this prescription drug, it could have the opposite effect on you.

circle

If you're someone who relies on their rescue inhaler, a few puffs could save you from suffering a severe asthma attack, but how many puffs is too many? The old cliché of "too much of a good thing" applies here: Although your inhaler is meant to help abate the adverse effects of asthma, taking in too much could actually cause your symptoms to worsen. To learn about the symptoms of inhaler overuse, read on, and for more information on the side effects of medication, find out which OTC Pain Medication Could Make You Take Dangerous Risks.

Rescue inhalers—generally containing albuterol—are intended only to be used during an asthma attack, although many people end up using their inhalers as a daily crutch. Not only can overusing your inhaler cause problems down the line, but it also won't really address the issue at hand. While inhalers are great for fast-acting relief in the midst of an asthma attack or before engaging in an activity that may induce an asthma attack, they won't help general daily symptoms.

The National Heart, Lung, and Blood Institute (NHLBI) says that using your inhaler more than two days a week is a red flag. The organization warns that asthma may get worse as a result of incorrect inhaler use, so they urge patients to review proper inhaler protocol when they visit their doctor.

"Inhalers relax the muscles around the smaller airways and make it easier to breathe," says Leann Poston, MD, a doctor and Invigor Medical contributor. "They work within 15 minutes, and their effects last about four hours. Inhalers do not treat the underlying problem with asthma, which is inflammation."

Poston says that using an inhaler too frequently likely indicates that your asthma is poorly controlled, and perhaps your current treatment is not sufficient.

"With well-controlled asthma, individuals should be able to maintain normal or near-normal activity levels and should not need to use their rescue inhaler on a more than intermittent basis," she notes. "If you find that you need your rescue inhaler more often than intermittently in response to your triggers, contact your health care provider. Further investigation into what is triggering your asthma may be needed, or you may need to use a combination of different types of treatment to control your symptoms."

Asthma patients who overuse their albuterol inhaler may experience increased or worsened complications. Keep reading for five dangerous symptoms of inhaler overuse, and for more medications that can be overused, Walmart Is Under Fire for Its Policies Around This Medication.

1
Depression

Sad man looking out window
Shutterstock

A 2015 study published by The Journal of Allergy and Clinical Immunology: In Practice found that "32 percent of albuterol over-users were at risk of clinical depression compared with 17 percent" of those who used albuterol as expected. And for more habits to avoid, find out How You're Making Your Depression Worse.

2
Chest Pain

Woman with chest pain siting outside on bench
Shutterstock

According to a study published by The Journal of Allergy and Clinical Immunology in 2016, inhaler over-users reported a higher symptom burden of chest tightness. And for more useful information delivered straight to your inbox, sign up for our daily newsletter.

3
Sleeping Complications

Man struggling to fall asleep and stay asleep
Shutterstock

Inhaler overuse can result in various sleep-related symptoms, including difficulty falling asleep or staying asleep, excessive tiredness, and lack of energy, according to Live Science. And to make sure you're getting proper rest, Never Put This In Your Body Before Bed If You Want to Sleep, Doctors Say.

4
Rapid or Irregular Heartbeat

Woman with fast irregular heartbeat
Shutterstock

Poston says that symptoms from overuse of albuterol can "include an elevated heart rate, shakiness, and an increased risk for irregular heartbeats." And for more ways to make sure your heart is healthy, discover The Heart Attack Warning Signs Hiding in Plain Sight.

5
Tremors

Person holding their hand while having a tremor
Shutterstock

Live Science says overusing your inhaler could result in "uncontrollable shaking of a part of the body." In a more serious case, overuse could also result in seizures.

Allie Hogan
Allie Hogan is a Brooklyn based writer currently working on her first novel. Read more
Filed Under
Best Life
Live smarter, look better,​ and live your life to the absolute fullest.
Get Our Newsletter Every Day!
Enter your email address to get the best tips and advice.
close modal
close modal
GET YOUR FREE GIFT
SUBSCRIBE